Alert archive / Texas / High Wind Warnings in 2024

High Wind Warning 1, NWS El Paso, TX

January 8, 2024El Paso County, Texas

NWS El Paso, TX issued this high wind warning at Jan 8, 2024, 10:58 AM MST for El Paso County, Texas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 2024, 10:58 AM MST (17:58 UTC)
Expired
Jan 8, 2024, 4:00 PM MST
In force
5 hr
Issued by
NWS El Paso, TX

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 11:31 AM MSTNON-TSTM WND GST 682 Ene Fort Bliss, TXASOS station KELP El Paso International Airport.
Jan 8, 11:40 AM MSTNON-TSTM WND DMG3 N El Paso, TXSemi overturned from wind closing Loop 375.
Jan 8, 11:47 AM MSTNON-TSTM WND DMGEast El Paso, TXSeveral power lines down with power outages reported in most of east El Paso. 60-70 mph wind gusts have been reported.
Jan 8, 11:58 AM MSTNON-TSTM WND DMG6 Se Fort Bliss, TXTree fell on electric lines.
Jan 8, 12:27 PM MSTNON-TSTM WND DMG2 S Fort Bliss, TXTree on electric wires.
Jan 8, 2:19 PM MSTNON-TSTM WND DMGLa Luz Ave, TXLarge tree knocked down onto a parked vehicle.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS74 KEPZ 081758
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1058 AM MST Mon Jan 8 2024

TXZ419-082300-
/O.UPG.KEPZ.WI.Y.0001.000000T0000Z-240108T2300Z/
/O.NEW.KEPZ.HW.W.0001.240108T1758Z-240108T2300Z/
Eastern/Central El Paso County-
Including the cities of East and Northeast El Paso, Socorro, 
and Fort Bliss
1058 AM MST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...West winds 40 to 45 mph with gusts up to 70 mph.

* WHERE...Eastern/Central El Paso County.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will last now until
  approximately 1PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ401-403>408-410-411-414>417-425>427-429-TXZ418-420>424-082300-
/O.CON.KEPZ.WI.Y.0001.000000T0000Z-240108T2300Z/
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-Southeast Tularosa Basin-
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Cliff, Buckhorn, Gila Hot Springs, 
Mule Creek, Hurley, Faywood, Grant County Airport, Lordsburg, 
Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, 
Deming, Columbus, Hillsboro, Winston, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Mescalero, 
Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Crow Flats, Silver City, Mimbres, 
Fort Bayard, Lake Roberts, Kingston, White Sands National Park, 
Chaparral, White Sands Range Headquarters, Orogrande, 
Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
1058 AM MST Mon Jan 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwest New Mexico, 
  and far west Texas.

* WHEN...Until 4 PM MST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  outdoor decorations. Tree limbs could be blown down.

* ADDITIONAL DETAILS...These strong winds and much cooler 
  temperatures will also make for dangerous wind chills today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BROWN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Jan 8, 10:47 AM MST, 11 minutes earlier.

Area forecast discussion, Jan 8, 10:47 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1047 AM MST Mon Jan 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 218 AM MST Mon Jan 8 2024

Our winter storm exits the area this morning, leaving behind some
lingering wind gusts and chilly temperatures. Highs today will be
some 20 degrees colder than Sunday. Increasing west to southwest
flow aloft will warm us back up above normal Wednesday and
Thursday. Our next Pacific storm will approach the area Thursday
afternoon, spreading some lowland rain showers and mountain snow
to areas as far east as El Paso by late afternoon. The showers
will continue into much of Thursday night and change to all snow.
Accumulations will still be light at best over the lowlands. After
a chilly Friday, temperatures warm back up above normal for the
weekend.

&&

.DISCUSSION...
Issued at 218 AM MST Mon Jan 8 2024

Upper low now over north central New Mexico with attendant cold
front now east of the CWA. Decent amount of wrap around moisture
but, unlike the previous storm, most of this moisture will remain
north of our area. Still some moisture will drift down, so some
flurries over the northern zones are possible the rest of this
morning. In fact HRRR drifts clouds south and holds them in until
late this afternoon for most of the eastern half of the CWA.
Otherwise a chilly day with high temps about 15-20 degrees colder
than Saturday. Expect overnight low temps tonight (Tuesday
morning) will be some of the coldest of the season. Brisk winds
will continue into this afternoon. Winds probably dropping below
advisory criteria most areas today other than the east slopes of
mountains, but will let next shift take another look at ending
advisory for some zones.

Flow becomes a bit more zonal for Tuesday into Thursday for a
gradual warmup. The remains of the eastern Pacific system will
move across the area Tuesday night as just some mid and high
clouds. Temperatures warming back above normal Wednesday and
Thursday.

Later Thursday and Friday, our next winter storm comes in. This
should be the "caboose" of our train of Pacific systems over the
past 10 days. GFS and Euro have finally come together on the
timing, with the trough over NE Arizona Thursday afternoon. This
will push some clouds into the area, with a chance of showers over
the Gila around noon time, spreading as far east as the Rio Grande
Valley by late afternoon. The system is a quick hitter, with both
models moving the system east of the area by later Friday
morning. Snow levels will start out Thursday afternoon around 6500
ft but then quickly fall to the surface Thursday night with the
cold front passage. Winds will pick up smartly just ahead and
along the front to around wind advisory criteria of 25 to 35 mph
and gusts to 50 mph. Of some concern, the GFS shows a low level
jet of 60-70 mph just south of El Paso. If that moves a bit
further north in subsequent model runs, this could create
significant wind gusts over east El Paso. Models are showing
decent moisture transport in but with it's fast speed, don't
believe good snow accumulations are in the cards.

Temps warm up again for next weekend as upper flow becomes west.
Both GFS/ECMWF show trough dropping down near our area Sunday
night and Monday but for now looks like a wind maker and not much,
if any, weather maker.

&&

.AVIATION...
(18Z TAFS)
Issued at 1039 AM MST Mon Jan 8 2024

VFR Conditions expected through the period with skies
FEW/SCT100-150, becoming SKC this evening. Winds currently gusty
W/NW at 25-35KT with gusts up to 40-45KT. Winds will gradually
decrease through the late morning and afternoon hours to 15-25KT
with gusts to 30-35KT, still remaining W/NW. After 06Z, winds
will become around 10KT.

LLWS possible this evening for KELP and KLRU.

&&

.FIRE WEATHER...
Issued at 218 AM MST Mon Jan 8 2024

The tail end of our winter storm will linger a bit into this
afternoon with gusty winds continuing, along with a few mountain
flurries. Chilly temperatures today warming back up above normal
Wednesday and Thursday, just in time for yet another winter storm.
Strong gust winds again Thursday of 25-35 mph with higher gusts. A
brief period of light snow again late Thursday afternoon and night
with little accumulations expected. Chilly temperatures Friday
warming back above normal for the weekend.

Min RHs: Lowlands 20-30% through Wednesday, then 25-40% Thursday.
Mountains 40-55% today, 25-35% Tuesday and Wednesday, and back to
40-55% Thursday. Vent rates very good-excellent today, becoming
mostly poor Tuesday and Wednesday, then back to excellent
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  46  25  49  28 /   0   0   0   0
Sierra Blanca            41  20  43  25 /  10   0   0   0
Las Cruces               44  20  45  24 /   0   0   0   0
Alamogordo               43  17  43  20 /  10   0   0   0
Cloudcroft               19   7  28  15 /  20   0   0   0
Truth or Consequences    43  21  47  25 /   0   0   0   0
Silver City              34  15  41  24 /   0   0   0   0
Deming                   42  18  47  23 /   0   0   0   0
Lordsburg                40  15  43  19 /   0   0   0   0
West El Paso Metro       44  24  47  29 /   0   0   0   0
Dell City                45  18  49  21 /   0   0   0   0
Fort Hancock             46  21  50  23 /   0   0   0   0
Loma Linda               39  20  40  25 /   0   0   0   0
Fabens                   46  22  49  26 /   0   0   0   0
Santa Teresa             43  21  46  25 /   0   0   0   0
White Sands HQ           47  25  47  28 /   0   0   0   0
Jornada Range            45  14  45  18 /   0   0   0   0
Hatch                    48  19  49  20 /   0   0   0   0
Columbus                 43  23  47  27 /   0   0   0   0
Orogrande                44  15  43  19 /   0   0   0   0
Mayhill                  31  14  43  25 /  10   0   0   0
Mescalero                29   9  36  17 /  20   0   0   0
Timberon                 29  10  37  17 /  10   0   0   0
Winston                  35  13  46  21 /   0   0   0   0
Hillsboro                42  18  47  24 /   0   0   0   0
Spaceport                44  14  45  18 /   0   0   0   0
Lake Roberts             35  10  44  19 /   0   0   0   0
Hurley                   36  14  44  21 /   0   0   0   0
Cliff                    43  11  47  13 /   0   0   0   0
Mule Creek               39   8  43  11 /   0   0   0   0
Faywood                  38  18  45  26 /   0   0   0   0
Animas                   42  17  45  20 /   0   0   0   0
Hachita                  41  17  45  22 /   0   0   0   0
Antelope Wells           41  18  48  24 /   0   0   0   0
Cloverdale               36  19  43  26 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM MST this afternoon for TXZ418>424.

NM...Wind Advisory until 4 PM MST this afternoon for NMZ401-403>408-
     410-411-414>417-425>427-429.

&&

FORECASTER...38-Rogers/Ribail
Hazardous weather outlook, Jan 8, 6:25 AM MST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MST Mon Jan 8 2024

NMZ403-408-414>416-425-426-091330-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
625 AM MST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Very cold temperatures and wind chills. Gusty winds will continue
through the afternoon. Expect values 25 to 35 mph with gusts to
50 mph. A few snow showers possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very cold wind chills Tuesday morning. Another storm system
arrives Thursday with the potential for gusty winds and light snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>411-417-427>429-TXZ418>424-091330-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Very cold temperatures and wind chills. Gusty winds will continue
through the afternoon. Expect values 25 to 35 mph with gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very cold wind chills Tuesday morning. Another storm system
arrives Thursday with the potential for gusty winds, blowing dust,
and a light rain/snow mix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 5:08 PM MSTDust Storm AdvisoryEPZEl Paso, Hudspeth52 min
Jan 8, 11:05 AM MSTDust Storm AdvisoryEPZEl Paso, Hudspeth115 min
Jan 8, 12:49 PM MSTDust Storm AdvisoryEPZEl Paso, Hudspeth116 min

Nearby

High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.